| Model Number |
GLX120204 |
| Medical Device Problem Code |
Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Code |
Infarction, Cerebral (1771)
| Date of Event |
05/06/2020
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(4).Patient identifier: (b)(6).Procode: krd/hcg.The device remains implanted; therefore, it is not available for analysis.A manufacturing record evaluation was performed for the finished device l11837 number, and no non-conformances related to the reported complaint condition were identified.A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.This is one of three products involved with the complaint and the associated manufacturer report numbers are 3008114965-2020-00182, and 3008114965-2020-00183.
Event or Problem Description
As reported via the (b)(6) study, a (b)(6)-year old female (subject (b)(6)) with a history of controlled hypertension and apical hypertrophic cardiomyopathy underwent coil embolization of a middle cerebral artery (mca) aneurysm on (b)(6) 2019.Immediate pre-procedure angiography on (b)(6) 2019 revealed a right mca bifurcation aneurysm.The unruptured aneurysm had the following dimensions: height 5.1mm, dome 4.3mm, maximum aneurysm diameter 5.7mm, neck size 3.4mm, and dome-to-neck ratio 1.3mm.Parent vessel diameter was 1.7mm.Coil embolization was subsequently performed with the implantation of one 5mm x 15cm galaxy g3 (gly120515/l12907), one 3mm x 8cm galaxy g3 xsft (glx120308/l15707), and one 2mm x 4cm galaxy g3 xsft hel (glx120204/l11837) via an excelsior sl-10 (stryker) microcatheter.Heparin was administered during the procedure.The study coils were successfully implanted at the target site with 30% angiosuite packing density.According to the case report form (crf), microcatheter kickback (loss of access to aneurysm) was experienced one time during the procedure (pending clarification).In the opinion of the investigator, treatment of the target aneurysm was considered complete with modified raymond-roy score of class i: complete obliteration.There were no reported intraoperative adverse events or study device deficiencies.The patient was discharged to a psychiatric unit on the following day with modified rankin scale (mrs) score of 0.The patient then was re-admitted on (b)(6) 2020 due to ischemic stroke.Diagnostic angiography was performed.The event was classified as severe and resulted in a permanent impairment of a body structure or a body function.Per the principal investigator (pi), the event was possibly related to the study device.The current status/outcome of the patient was not reported in the crf.The patient was started on aspégic 500mg on (b)(6) 2019 but it was stopped the same day.Asaflow 80mg was started on (b)(6) 2019 and is ongoing.Modified information received from the clinical database on (b)(6) 2020 was received indicating that the patient was discharged on (b)(6) 2020 and the event is resolving.In the opinion of the investigator, this device-related sae was not expected.
Additional Manufacturer Narrative
Product complaint # (b)(4).Section b5: translated source documentation received on 07-sep-2020 was reviewed.The patient was admitted to the neurology department on (b)(6) 2020 with a nihss score of 3 (left-sided visual and sensory extinction and speech difficulties).Computed tomography angiography (cta) of the neck vessels performed on (b)(6) 2020 showed no high-grade stenoses, status after coiling of mca aneurysm, without signs of complication.Unenhanced brain ct showed semi-recent right parietal ischemia with no evidence of intracranial hemorrhage.Magnetic resonance imaging (mri) of the brain performed on the following day confirmed the parietal infarction, but without diffusion restriction, suggesting the onset date of infarction between (b)(6) 2019 and a few weeks prior to presentation.Mri findings: ¿a clear zone of parenchyma loss and associated gliosis in the right parieto-occipital region.This is not a recent pathology.Bilaterally delimited white matter lesions spanning both hemispheres with no signs of hyperacute ischemia.Nodular zone with loss of signal on the m2 segment of the right cerebral media presumably sequelae of coiling.¿ cerebral angiography taken on (b)(6) 2020 concluded the following: ¿the aneurysm is completely occluded and excluded from the arterial circulation.Compared to the 10/08 examination, there is a complete occlusion of the temporal division of the right medial cerebral artery from the bifurcation.¿ it was stated that although the form of aneurysm is unchanged with no local complications, ¿the possibility cannot be ruled out entirely that there has been a local problem at the coil, but a rather atypical progression.¿ the discharge summary noted hypercholesterolemia with low-density lipoprotein (ldl) of 134 mg/dl and no signs of diabetes mellitus.Cardiac examination with transesophageal echocardiogram (tee) and telemetry monitoring showed no cardioembolic origin of the cerebrovascular accident (cva).Dual anticoagulant therapy was administered for two weeks, followed by clopidogrel monotherapy.The patient was discharged on (b)(6) 2020 with ¿clinical cognitive problems¿ (nihss score of 0 and mrs score of 1).Cognitive problems were partially attributed to cva with other potential contributing factors.No further outpatient physiotherapy was required.Follow-up at the neurology outpatient clinic was scheduled.A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.
Additional Manufacturer Narrative
Product complaint #: (b)(4).Section b5: additional event information received on 15-jul-2020 indicated that the patient experienced apraxia, cognitive deterioration, confusion, and sensitive extinction on the left side as a result of the ischemic stroke.No medical or surgical intervention was performed as treatment.The patient was discharged home on (b)(6) 2020 with residual symptom of ¿cognitive problems¿.The suspected cause of the event is unknown.It is also unknown if the patient was compliant with medications.Baseline and post-heparin activated clotting times (acts) were not monitored.There were no reported study device deficiencies or intraoperative complications.There was no evidence of coil protrusion into the parent vessel.Of note, the patient was initially discharged to a psychiatric unit on (b)(6) 2019 due to history of suspected bipolar disorder.A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.Complaint conclusion: as reported via the sterling study, a 62-year old female (subject (b)(6)) with a history of controlled hypertension and apical hypertrophic cardiomyopathy underwent coil embolization of a middle cerebral artery (mca) aneurysm on (b)(6) 2019.Immediate pre-procedure angiography on (b)(6) 2019 revealed a right mca bifurcation aneurysm.The unruptured aneurysm had the following dimensions: height 5.1mm, dome 4.3mm, maximum aneurysm diameter 5.7mm, neck size 3.4mm, and dome-to-neck ratio 1.3mm.Parent vessel diameter was 1.7mm.Coil embolization was subsequently performed with the implantation of one 5mm x 15cm galaxy g3 (gly120515/l12907), one 3mm x 8cm galaxy g3 xsft (glx120308/l15707), and one 2mm x 4cm galaxy g3 xsft hel (glx120204/l11837) via an excelsior sl-10 (stryker) microcatheter.Heparin was administered during the procedure.The study coils were successfully implanted at the target site with 30% angiosuite packing density.According to the case report form (crf), microcatheter kickback (loss of access to aneurysm) was experienced one time during the procedure (pending clarification).In the opinion of the investigator, treatment of the target aneurysm was considered complete with modified raymond-roy score of class i: complete obliteration.There were no reported intraoperative adverse events or study device deficiencies.The patient was discharged to a psychiatric unit on the following day with modified rankin scale (mrs) score of 0.The patient then was re-admitted on (b)(6) 2020 due to ischemic stroke.Diagnostic angiography was performed.The event was classified as severe and resulted in a permanent impairment of a body structure or a body function.Per the principal investigator (pi), the event was possibly related to the study device.The current status/outcome of the patient was not reported in the crf.The patient was started on aspégic 500mg on (b)(6) 2019 but it was stopped the same day.Asaflow 80mg was started on (b)(6) 2019 and is ongoing.Modified information received from the clinical database on 18-may-2020 was reviewed.The patient was discharged on (b)(6) 2020 and the event is resolving.In the opinion of the investigator, this device-related sae was not expected.Additional event information received on 15-jul-2020 indicated that the patient experienced apraxia, cognitive deterioration, confusion, and sensitive extinction on the left side as a result of the ischemic stroke.No medical or surgical intervention was performed as treatment.The patient was discharged home on (b)(6) 2020 with residual symptom of ¿cognitive problems¿.The suspected cause of the event is unknown.It is also unknown if the patient was compliant with medications.Baseline and post-heparin activated clotting times (acts) were not monitored.There were no reported study device deficiencies or intraoperative complications.There was no evidence of coil protrusion into the parent vessel.Of note, the patient was initially discharged to a psychiatric unit on (b)(6) 2019 due to history of suspected bipolar disorder.The device remains implanted; therefore, no further investigation can be performed.A manufacturing record evaluation was performed for the finished device l11837 number, and no non-conformances related to the reported complaint condition were identified.Stroke is a known possible adverse event associated with the galaxy g3 coil and is listed in the instructions for use (ifu) as such.The galaxy g3 microcoil delivery system is intended for endovascular embolization of intracranial aneurysms, other neurovascular abnormalities such as arteriovenous malformations and arteriovenous fistulae and is also intended for arterial and venous embolizations in the peripheral vasculature.There was no information provided to indicate a device malfunction or reason for considering the event to be related to the device.With the information provided, it is not possible to determine the root cause of the stroke; however, the patient was at high risk for stroke due to her history of hypertension and hypertrophic cardiomyopathy.The file will be re-reviewed if additional information is received at a later date.As part of the post market surveillance program, information from this complaint is trended to identify statistical signals for consideration of further correction action.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.
Additional Manufacturer Narrative
Product complaint (b)(4).Updated sections on this medwatch report: b5, g4, g7, h3 and h10.Section b5: modified information received indicated that the ischemic stroke resolved on 12-may-2020.A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.
Additional Manufacturer Narrative
Product complaint # (b)(4).Section b5: modified information received from the clinical database on 03-sep-2021 was reviewed.The severity of the ischemic stroke was changed from severe to mild.Pi assessment of study device relationship was also changed from ¿possible¿ to ¿not related¿.Field ¿if event is both serious and device related, in the opinion of the investigator and in accordance with the list of expected events in the protocol, and instructions for use, is the adverse event¿ was changed from "unexpected/unanticipated¿ to "n/a (does not meet above criteria)".Modified information received from the clinical database on 27-sep-2021 was reviewed.Pi assessment of study device relationship was changed from ¿not related¿ to ¿possible¿.Field ¿if event is both serious and device related, in the opinion of the investigator and in accordance with the list of expected events in the protocol, and instructions for use, is the adverse event¿ was changed from "n/a" to ¿unexpected/unanticipated¿.Clarification was received from the clinical study team on 27-sep-2021.The study coordinator stated that the event was serious, possibly related to the study device, and unexpected according to the pi.The severity was changed to mild after taking into consideration the protocol definition.No further information was provided.A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.
Additional Manufacturer Narrative
Product complaint # :(b)(4).Updated section on this medwatch report: b4, b5, g3, g6, h2 and h10.A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.Section b5: modified information received from the clinical database on 28-sep-2021 was reviewed.Field ¿if event is both serious and device related, in the opinion of the investigator and in accordance with the list of expected events in the protocol, and instructions for use, is the adverse event¿ was changed from ¿unexpected/unanticipated¿ to ¿expected/anticipated¿.¿a permanent impairment of a body structure or a body function including chronic diseases¿ value "yes¿ was changed to ¿no¿.Additional information provided by the clinical study team on 29-sep-2021 was reviewed.It was stated that the ischemic stroke event was definitely considered serious.The severity for this event was changed from severe to mild because the patient suffers from forgetfulness and confusion.This could be deemed transient impairment, but the patient said that the forgetfulness and confusion began after her electroshock therapy which had been performed eight weeks prior to the stroke.In the opinion of the investigator, ¿the forgetfulness and confusion will not change a lot because it's been already 8 weeks post ect and is also caused because of her medication intake which has forgetfulness and confusion as a side-effects¿.The patient takes medication for her bipolar disorder.This disorder is also the reason why the patient undergoes ect.The medication taken for her bipolar disorder lists forgetfulness and confusion as potential side effects.Of note, the patient had 18 ects between the 6 and 1-year follow-up visits.The site reviewed the device instructions for use (ifu) and determined that the event is classified as an expected/anticipated event.Thus, the site changed the response to expected/anticipated in edc.